Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 355, NWS Sioux Falls, SD

September 8, 2005Kingsbury County, Lake County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 2:24 AM CDT for Kingsbury County, Lake County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 2:24 AM CDT (07:24 UTC)
Expired
Sep 8, 2005, 3:15 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Kingsbury County, SD, Lake County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:37 AM CDTTSTM WND DMG3 S Lake Preston, SDPOWER OUT AND TREE BRANCHES DOWN
Sep 8, 3:00 AM CDTTSTM WND GST 601 E Nunda, SDNUMEROUS SMALL BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080724
SVRFSD
SDC077-079-080815-
/O.NEW.KFSD.SV.W.0355.050908T0724Z-050908T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 315 AM CDT

* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF DE SMET TO 4
  MILES NORTHWEST OF OLDHAM TO 8 MILES SOUTHWEST OF OLDHAM...OR ALONG
  A LINE EXTENDING FROM 31 MILES NORTHWEST OF MADISON TO 23 MILES
  NORTHWEST OF MADISON TO 20 MILES NORTHWEST OF MADISON...MOVING EAST
  AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE PRESTON AROUND 230 AM CDT
  HETLAND...RAMONA AROUND 240 AM CDT
  NUNDA...MADISON AROUND 250 AM CDT
  WENTWORTH AROUND 300 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4448 9767 4432 9750 4419 9755 4420 9738
      4400 9737 4394 9691 4418 9689 4419 9714
      4434 9714

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 080745
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT THU SEP 8 2005

SDC077-079-080815-
/O.CON.KFSD.SV.W.0355.000000T0000Z-050908T0815Z/
LAKE SD-KINGSBURY SD-
244 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 AM CDT FOR
KINGSBURY AND LAKE COUNTIES...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF HETLAND
TO 6 MILES SOUTHEAST OF HETLAND TO 5 MILES SOUTHEAST OF OLDHAM...OR
ALONG A LINE EXTENDING FROM 26 MILES WEST OF BROOKINGS TO 18 MILES
WEST OF BROOKINGS TO 14 MILES NORTH OF MADISON...MOVING EAST AT 35
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENTWORTH...NUNDA AROUND 255 AM CDT

AT 237 AM...A TRAINED SPOTTER REPORTED TREE BRANCHES DOWN AND A 
POWER OUTAGE. 


LAT...LON 4448 9767 4432 9750 4419 9755 4420 9738
      4400 9737 4394 9691 4418 9689 4419 9714
      4434 9714

$$
BT
000 
WWUS53 KFSD 080814
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT THU SEP 8 2005

SDC077-079-080824-
/O.EXP.KFSD.SV.W.0355.000000T0000Z-050908T0815Z/
LAKE SD-KINGSBURY SD-
314 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY AND LAKE COUNTIES
EXPIRES AT 315 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4448 9767 4432 9750 4419 9755 4420 9738
      4400 9737 4394 9691 4418 9689 4419 9714
      4434 9714

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 0 minutes earlier.

Area forecast discussion, Sep 8, 2:24 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.

TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED SEP 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
434 AM CDT WED SEP 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY
EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER
NORTHWEST IOWA THIS AFTERNOON.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF
THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF
INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 8, 12:17 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             HURON                   44.36N 98.22W
09/08/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:18 PM CDTSevere Thunderstorm WarningFSDBeadle57 min
Sep 8, 12:09 AM CDTSevere Thunderstorm WarningFSDBeadle51 min
Sep 8, 12:50 AM CDTSevere Thunderstorm WarningFSDBeadle40 min
Sep 8, 1:25 AM CDTSevere Thunderstorm WarningFSDBeadle35 min
Sep 8, 1:44 AM CDTSevere Thunderstorm WarningFSDKingsbury46 min
Sep 8, 2:10 AM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 8, 2:41 AM CDTSevere Thunderstorm WarningFSDBrookings40 min
Sep 8, 3:02 AM CDTSevere Thunderstorm WarningFSDMoody30 min
Sep 8, 4:03 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha42 min
Sep 8, 4:12 AM CDTFlash Flood WarningFSDMinnehaha2 hr
Sep 8, 4:34 AM CDTFlash Flood WarningFSDLincoln116 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.